Cold/Wind Chill, Union
- When
- January 23, 1:00 PM CST to January 24, 4:00 PM CST
- Where
- Union forecast zone
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
A strong cold front moved across southern Illinois, followed by a ridge of high pressure that originated from Siberia, bringing prolonged sub-freezing temperatures beginning on the 23rd. Breezy northerly winds with gusts over 20 mph caused wind chills to plummet between -5 to -12 degrees during the afternoon and evening hours and continued into the morning of the 24th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong cold front moved across southern Illinois, followed by a ridge of high pressure that originated from Siberia, bringing prolonged sub-freezing temperatures beginning on the 23rd. Breezy northerly winds with gusts over 20 mph caused wind chills to plummet between -5 to -12 degrees during the afternoon and evening hours and continued into the morning of the 24th. Areas along and northwest of interstate 57 experienced another interval of dangerous wind chills during the morning and afternoon hours on the 25th while areas to the southeast remained warmer above advisory criteria when a major winter storm was ongoing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 11:50 AM CST, 1 hour 10 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1150 AM CST Fri Jan 23 2026
.KEY MESSAGES...
- A major winter storm remains on track to impact the entire
region late Friday night through Sunday afternoon. Heavy
snowfall mixed with sleet and freezing rain will make travel
nearly impossible with a 85-95% chance of exceeding winter
storm warning criteria across the entire quad-state.
Probabilities remain above 70-80% for exceeding 8 inches of
snow along an axis between Popular Bluff and Evansville. A
Winter Storm Warning remains in effect.
- A mix of snow, sleet, and freezing rain over far southeast
Missouri and western Kentucky near the Tennessee border will
result in a sharp gradient with reduced snowfall totals. There
is a 30-50% chance of ice accretion exceeding a tenth of an
inch.
- Prolong sub freezing temperatures and intervals of dangerous
cold wind chills begins this evening and will continue through
all of next week. A Cold Weather Advisory is in effect for the
first round of dangerous wind chills that covers this evening
through midday Saturday.
&&
.UPDATE...
Issued at 1145 AM CST Fri Jan 23 2026
Updated the aviation section for the 18Z TAF issuance.
&&
.DISCUSSION...
Issued at 201 AM CST Fri Jan 23 2026
A cold front will sweep across the region today with gusty gradient
winds as a 1050 mb sfc high pressure building southeast from the
Dakotas will support a very dry column. Dangerous wind chills
between -2 to -12 are expected as a Cold Weather Advisory is in
effect this evening through midday Saturday. Adjusted the end
time to account for a large gap until Sunday night despite sub
freezing temperatures with highs struggling to rise above 20
degrees. A few counties in far western SEMO could reach criteria
again late Saturday night into Sunday morning locally, but did
not feel the spatial coverage is large enough to justify
maintaining the advisory for the entire weekend that covers the
whole PAH CWA.
The cold air will set the stage for major winter storm impacts this
weekend with the potential for record heavy snowfall, along with
some sleet and freezing rain. GOES-16 water vapor imagery now
shows energy moving onshore over Oregon that will eject
downstream and eventually phase with additional energy over
Canada on Sunday. At the jet stream level, the right entrance
region of a 150+ kt jet max will provide synoptic-scale forcing
for ascent Saturday morning. Combined with 700 mb WAA and FGEN,
the first round of fluffy dry snow will spread across the
entire region. Snow will then transition into a heavier wet snow
in the afternoon and mix with sleet and freezing rain over
western Kentucky as a warm nose around 850 mb begins to advect
northward. 12:1 to 15:1 SLRs in the morning decrease in the
afternoon as the best lift is focused below the DGZ, favoring
more riming with the max wet bulb temperature aloft moving
closer to 0c.
By Saturday evening, model guidance is in good agreement in
showing a lull in precipitation with the loss of saturation at
the DGZ when light freezing drizzle or intermittent ice pellets
will become probable. The left exit region associated with a
secondary jet max over the Mississippi approaches late Saturday
night into Sunday afternoon when the greatest lift will be
present. Combined with an increase in frontogenetic forcing and
CAA that will be associated with a deepening sfc low pressure
over Alabama, any wintry mix will quickly transition back to all
snow due to dynamic cooling that will occur from deformation
banding. This is when snowfall rates have the greatest potential
to overachieve due to aggregation with a deep isothermal layer
between -2 to -5C, supporting higher SLRs.
There still remains uncertainty on how far north sleet will reach as
the current NBM forecast has it along the Ohio River in the Kentucky
Purchase where both the 0z EC/CMC have been the most consistent
with 850 mb temps near 0C. Meanwhile, the NAM remains the most
amplified with the influx of warm air aloft that would create a
bigger concern for freezing rain while the GFS is colder with
mostly snow further south due to energy ejecting slower out of
Texas Sunday morning. The axis of heaviest snowfall is now at a
70-80% probability of exceeding 8 inches of snow while a foot or
more drops down to 40-50%. While there is the potential for
sleet and freezing rain to reduce totals further in some areas,
the wintry mix would be just as impactful if not worse that
will make travel nearly impossible for most of the weekend. As a
result, a Winter Storm Warning remains in effect tonight
through Sunday.
The big story Sunday night through Tuesday morning will be even more
dangerous wind chill values between -5 to -15 degrees. The NBM
now keeps most of the FA below 32 degrees for the entire week
with only a 50-60% chance of rising above freezing on Tuesday
across far western portions of SEMO as adjustments continue to
account for the upcoming snowpack. With persistent troughing
that continues through the latter half of the week, there will
be little relief from the cold with the potential for another
interval of cold weather headlines.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1145 AM CST Fri Jan 23 2026
Breezy northerly winds gusting to 18-25kts today, with high
clouds and periods of 7000-9000ft clouds moving through, will
remain VFR. A major winter storm approaches with snow entering
from the southwest late tonight, moving into the Quad State
through the morning. Precipitation will begin as light snow with
snow becoming heavier later in the day.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Cold Weather Advisory from 6 PM this evening to 1 PM CST
Saturday for ILZ075>078-080>094.
Winter Storm Warning from midnight tonight to 6 PM CST Sunday
for ILZ075>078-080>094.
MO...Cold Weather Advisory from 6 PM this evening to 1 PM CST
Saturday for MOZ076-086-087-100-107>112-114.
Winter Storm Warning from midnight tonight to 6 PM CST Sunday
for MOZ076-086-087-100-107>112-114.
IN...Cold Weather Advisory from 6 PM CST /7 PM EST/ this evening to
1 PM CST /2 PM EST/ Saturday for INZ081-082-085>088.
Winter Storm Warning from midnight CST /1 AM EST/ tonight to 6
PM CST /7 PM EST/ Sunday for INZ081-082-085>088.
KY...Cold Weather Advisory from 6 PM this evening to 1 PM CST
Saturday for KYZ001>022.
Winter Storm Warning from midnight tonight to 6 PM CST Sunday
for KYZ001>022.
&&
UPDATE...ATL
DISCUSSION...DW
AVIATION...ATLHazardous Weather Outlook National Weather Service Paducah KY 205 AM CST Fri Jan 23 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-240815- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 205 AM CST Fri Jan 23 2026 /305 AM EST Fri Jan 23 2026/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Cold Weather Advisory and Winter Storm Warning are in effect tonight. Refer to the statements for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A major winter storm with heavy snow, mixed occasionally with sleet and freezing rain is expected this weekend. Dangerously cold conditions accompany the storm, with an extended period of below freezing temperatures through all of next week. Refer to the Winter Storm Warning and Cold Weather Advisory for more details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to be prepared to report snowfall totals, and precipitation types as they are able during this event. DW
The national radar mosaic for the moment the first event began.
19 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307244, 1307218, 1307221, 1307229, 1307232, 1307230, 1307233, 1307237, 1307238, 1307239, 1307240, 1307241, 1307245, 1307247, 1307248, 1307216, 1307249, 1307250, 1307251.